Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)


On Gauss's class number problems

Author: Daniel Shanks
Journal: Math. Comp. 23 (1969), 151-163
MSC: Primary 10.66
MathSciNet review: 0262204
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ h$ be the class number of binary quadratic forms (in Gauss's formulation). All negative determinants having some $ h = 6n \pm 1$ can be determined constructively: for $ h = 5$ there are four such determinants; for $ h = 7$, six; for $ h = 11$, four; and for $ h = 13$, six. The distinction between class numbers for determinants and for discriminants is discussed and some data are given. The question of one class/genus for negative determinants is imbedded in the larger question of the existence of a determinant having a specific Abelian group as its composition group. All Abelian groups of order $ < 25$ so exist, but the noncyclic groups of order 25, 49, and 121 do not occur. Positive determinants are treated by the same composition method. Although most positive primes of the form $ {n^2} - 8$have $ h = 1$, an interesting subset does not. A positive determinant of an odd exponent of irregularity also appears in the investigation. Gauss indicated that he could not find one.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 10.66

Retrieve articles in all journals with MSC: 10.66

Additional Information

PII: S 0025-5718(1969)0262204-1
Article copyright: © Copyright 1969 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia